Statins: Hi All (newbie) I'm now... - British Heart Fou...

British Heart Foundation

26,768 members17,582 posts

Statins

rachelbell profile image
rachelbell

Hi All (newbie)

I'm now getting my head around that I've had to have two stents due to a 98% blockage . Also finding out 8 months ago I have vascular damage of the brain.

Just a question here when do people take their statins I was taking in morning which was ok but was told my cardio nurse night time is better as that's when cholestrol goes to work ! But since changing to this I've felt sick and have suffered upset stomach. I take atorvestian ( apologise for spelling) 80 mg. ...... .. ..any advice

17 Replies

I take same statin and dosage at night with no problems but there are reported side effects such as yours. Maybe worth seeking an alternative statin perhaps?

I do however also take Lanzaprazole in the mornings (to counter the adverse effects of the other meds on the stomach). This may be helping me as I have never taken this particular statin without it.

Thanks for your advice will look into that 😊

MichaelJH profile image
MichaelJHHeart Star

When I was changed from simvastatin to atorvastatin I was told to take it in the morning rather than the evening. As a general rule statins are taken in the evening but it is not always the case.

My own initial reply got me thinking and I took a look at the manufacturers information and copied the information below. They seem agnostic on time of day e.g.

"The recommended starting dose of Atorvastatin calcium tablets is 10 or 20 mg once daily. Patients who require a large reduction in LDL-C (more than 45%) may be started at 40 mg once daily. The dosage range of Atorvastatin calcium tablets is 10 to 80 mg once daily. Atorvastatin calcium tablets can be administered as a single dose at any time of the day, with or without food. The starting dose and maintenance doses of Atorvastatin calcium tablets should be individualized according to patient characteristics such as goal of therapy and response. After initiation and/or upon titration of Atorvastatin calcium tablets, lipid levels should be analyzed within 2 to 4 weeks and dosage adjusted accordingly. "

That said, Google is a rubbish Doctor so please check.

I take in the evening. Started on 80mg but had side effects of shoulder and neck pain. Dr cut dosage to 40mg and now much better so far. I have heard from a few people that 80mg dosage can cause bad side effects in some of us. Talk to your GP as there are many alternatives available on the NHS but Doctors are sometimes reluctant to switch you because of increased costs.

I was advised by a cardiac nurse to take all medicines in the morning. I did, and my sleep was much better as a result.

rachelbell profile image
rachelbell in reply to DANSA

Yes I felt so much better and slept better when I did

Hidden profile image
Hidden

I dont cope well with statins, so am on low dose of 10mg Atovastatin (SP?) after a HA and stents but was told by the hospital to take them at night, no need to be taken with food.

Statins are commonly prescribed to be taken at night-time because it is during the time that we sleep when most of the body's own cholesterol products are produced, and the intended effect of statins is on their production. Atorvastatin is the most potent statin and can exert its effects over a longer duration, so taking them at times other than before bedtime will not be drastically under-effective. However, they are still often prescribed for bed-times.

i take in night . known side effect is muscle pain which is not same what you have described . Heart burn / gastric issues are side effect of aspirin . You may replace aspirin with Plavix or any other after consulting your GP

I’ve been told to take them twice a day but wen I took them once a day it was a night.

I take my 80mg (Atorvastatin) in the morning with my breakfast.

Hi

Gone back to doing that and feel better for it but will check with doc justconcerned about it all working better at night

Thanks

Hi Rachelbel. I was put in atorvastatin in March just before lockdown. I changed my diet to more vegetarian abd thought it was that which upset my tummy. After 5 months things got so bad I went to doctor and was told to stop atorvastatin. I’m on rosuvastatin now. You need to speak to your doctor. Good luck. Stay safe

rachelbell profile image
rachelbell in reply to Fynndog

Well thank you so much for your concern although that was 3 years ago it's good to hear how others cope. Well three years later and a further 3 stents !! Just need help with losing my lockdown weight now🙄 struggling as I'm going in for knee replacement so have to self isolate from Christmas eve so that's a quiet Christmas for me!! Stay safe and heres to a better 2021

Fynndog profile image
Fynndog in reply to rachelbell

Oh my . You have been in the wars. Let’s hope 2021 will be better for all of us abd good luck with you knee. Regards

Atorvastatin did thus to me. They’ve put me in rosuvastatin now. Regards

You may also like...